Following several months of reports across the United States of pulmonary injuries from vaping, the Centers for Disease Control (CDC) has released four new reports confirming that the number of cases of electronic vaping-associated lung injuries (EVALI) is declining.
Key findings from the reports, which were published in Morbidity and Mortality Weekly Report (MMWR) and the New England Journal of Medicine (NEJM), reinforce the link between Vitamin E acetate and EVALI, and recommend that health care providers provide follow-ups for their patients soon after their hospital discharge, necessitated by risk factors that can follow a patient’s release.
According to the first report from NEJM, emergency room visits rose sharply in June of 2019 and peaked in September before starting to decline.
Even with the decline, the number of emergency room visits is still higher than it was in June.
“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within two days,” says CDC Director Robert Redfield, M.D. “A follow-up visit with a primary care physician is especially important for EVALI patients with underlying chronic conditions. Ensuring this timely medical attention and monitoring can save lives.”
The second report from NEJM confirms findings from the United States Food and Drug Administration (FDA) and the CDC, which linked Vitamin E acetate to EVALI.
Vitamin E acetate was found in product samples tested by state laboratories and the FDA, as well as in bronchoalveolar lavage fluid from 48 out of 51 patients, but not in the samples from healthy people.
In a study released in the MMWR, the CDC compared EVALI patients who died or were re-hospitalized after being discharged from the hospital to other EVALI patients.
The CDC found that, among the 2,409 U.S. cases reported as of December 10, 2019, 31 patients were hospitalized, and seven died after being discharged.
The median time to re-hospitalization was four days, and the median time to death after hospitalization was three days.
EVALI patients who required re-hospitalization were more likely than the other patients to be over the age of 50 and have a history of chronic conditions such as respiratory conditions, diabetes, and heart disease.
In a second MMWR article, the CDC recommends that patients be clinically stable before being discharged and that a follow-up be scheduled to take place within 48 hours.
While Vitamin E acetate appears to be associated with EVALI, the CDC says it is looking at many other substances and product sources as additional possible causes.
The CDC says it will continue to update guidance as needed and release new data regarding the complex outbreak as it becomes available.